Montana, 2011

Flash Flooding in Montana, July 13, 2011

July 13, 2011 · NWS TFX · 3 events in 3 counties and zones

Heavy rainfall from a thunderstorm produced flash flooding south of the Bears Paw Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Heavy rainfall from a thunderstorm produced flash flooding south of the Bears Paw Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 13, 5:15 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 13, 5:15 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT WED JUL 13 2011

.UPDATE...
EXPANDED THE SEVERE THUNDERSTORM WATCH FARTHER EAST AND ALSO ADDED
THE MENTION OF STRONGER THUNDERSTORMS EARLY THIS EVENING. BLANK

&&

.AVIATION...
UPDATED 0010Z.
SHOWERS AND THUNDERSTORMS WILL BE DIMINISHING FROM THE SOUTHWEST THE
REST OF THIS EVENING THROUGH SHORTLY AFTER MIDNIGHT. THERE WILL BE
LOCAL IFR CONDITIONS IN HEAVY RAIN WITH THE THUNDERSTORMS. KHVR WILL
BE THE TAF SITE MOST UNDER THE GUN FOR IFR CONDITIONS. THERE WILL
ALSO BE A SMALL THREAT FOR IFR CONDITIONS IN HEAVY RAIN AT KGTF
UNTIL AROUND 8 PM. ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS IS EXPECTED THURSDAY. THESE SHOWERS AND THUNDERSTORMS
COULD DEVELOP EVEN BEFORE NOON ESPECIALLY AT KHLN AND KBZN. AGAIN
THERE WILL BE A THREAT OF IFR CONDITIONS IN HEAVY RAIN WITH THE
THUNDERSTORMS WITH THE EXCEPTION OF THE ROCKY MOUNTAIN FRONT.
ALTHOUGH NOT MENTIONED IN THE TAFS THERE IS A VERY REMOTE THREAT OF
PATCHY FOG LATE TONIGHT AND VERY EARLY THURSDAY MORNING. BLANK

&&

.PREV DISCUSSION...
/ISSUED 112 PM MDT WED JUL 13 2011/

TONIGHT THROUGH FRIDAY...RAIN AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON AS A MOIST AND UNSTABLE AIRMASS WITH
DIFFLUENT FLOW ALOFT CONTINUES TO RESIDE OVER THE REGION. THE BIGGEST
THREATS WILL BE HEAVY RAINFALL WITH FLASH FLOODING POTENTIAL ALONG
WITH STRONG AND GUSTY WINDS. ACTIVITY WILL DIMINISH LATE THIS
EVENING WITH PARTLY CLOUDY SKIES OVERNIGHT. ON
THURSDAY...SOUTHWEST FLOW ALOFT AND INSTABILITY WILL RESULT IN A
SIMILAR SCENARIO WITH AFTERNOON CONVECTION LIKELY WITH THE
GREATEST THREAT OVER SOUTHWEST AND PARTS OF CENTRAL MONTANA.
HOWEVER...MORE CLOUDS MAY KEEP HIGH TEMPERATURES COOLER WHICH MAY
LOWER THE SEVERE POTENTIAL. BY FRIDAY...THE CHANCES FOR AFTERNOON
THUNDERSTORMS WILL DECREASE AS THE UPPER-LEVEL LOW THAT HAS BEEN
OVER THE PACIFIC NORTHWEST SHIFTS NORTHWARD INTO SOUTHERN ALBERTA.
HAVE THUS LOWERED POPS TO SLIGHT CHANCE AND CHANCE ACROSS THE
AREA. MLS

FRIDAY NIGHT THROUGH WEDNESDAY...EXPECT A FEW SHOWERS/THUNDERSTORMS
TO CONTINUE TO AFFECT THE REGION INTO THE START OF THE WEEKEND...AS
A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST THROUGH THE AREA ON
SATURDAY. HOWEVER...THE CHANCES FOR PRECIPITATION WILL GENERALLY BE
DIMINISHING BY THE EVENING HOURS. THEN FOR SUNDAY THROUGH
TUESDAY...THE REGION WILL GENERALLY BE UNDER THE INFLUENCE OF AN
UPPER LEVEL RIDGE OF HIGH PRESSURE. LITTLE TO NO PRECIPITATION IS
EXPECTED OVER THE PLAINS...WITH A SMALL CHANCE FOR AN ISOLATED
MOUNTAIN THUNDERSTORM CONTINUING. FOR NEXT WEDNESDAY...THE GFS/EC
HAVE FAIRLY OPPOSITE SOLUTIONS...WITH THE GFS BEING WARM/MOSTLY
DRY...WHILE THE EC HAS A TROF OF LOW PRESSURE OVER THE
REGION...RESULTING IN COOLER WEATHER AND A GOOD CHANCE FOR RAIN. FOR
NOW...WENT WITH THE DRY/WARM GFS...AS A SUMMER TIME UPPER LEVEL
RIDGE IS USUALLY SLOW TO BREAK DOWN. IN TERMS OF
TEMPERATURES...EXPECT A SEASONABLE DAY ON SATURDAY...THEN A GRADUAL
WARMING TREND CAN BE EXPECTED FROM SUNDAY THROUGH TUESDAY. BY
TUESDAY...AFTERNOON TEMPERATURES WILL AVERAGE BETWEEN 5 AND 10
DEGREES ABOVE NORMAL. THE WARM TEMPERATURES ARE EXPECTED TO CONTINUE
INTO NEXT WEDNESDAY. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  78  53  82 /  60  30  30  10
CTB  55  76  49  77 /  60  30  20  10
HLN  56  79  53  83 /  50  30  20  20
BZN  52  82  49  84 /  30  30  20  20
WEY  45  74  40  74 /  30  20  10  20
DLN  51  77  49  79 /  30  30  30  20
HVR  60  82  55  84 /  70  30  30  10
LWT  56  80  52  80 /  60  30  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING BEAVERHEAD...
CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON...MADISON...
SOUTHERN ROCKY MOUNTAIN FRONT.

SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING
BEAVERHEAD...BLAINE...BROADWATER...CASCADE...CENTRAL AND
SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...FERGUS...HILL...JEFFERSON...JUDITH
BASIN...LIBERTY...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING BLAINE...HILL.

&&

SHORT TERM...BLANK
LONG TERM...BLANK
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 13, 12:56 PM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
156 PM MDT WED JUL 13 2011

MTZ009>013-044>047-049>051-053>055-142000-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-
JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
156 PM MDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE
REGION. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH LOCALLY
HEAVY RAINFALL...SMALL HAIL...AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO OCCUR AGAIN ON THURSDAY WITH A
CHANCE FOR ISOLATED STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-014-015-048-052-142000-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-
156 PM MDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 639 IS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR BEAVERHEAD...MADISON...JEFFERSON...BROADWATER COUNTIES.

WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LOCALLY
HEAVY RAINFALL...HAIL AND GUSTY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO OCCUR AGAIN ON THURSDAY WITH A
CHANCE FOR ISOLATED STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 13, 5:18 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY RAIN       HELENA                  46.60N 112.02W
07/13/2011  U0.00 INCH       LEWIS AND CLARK    MT   NWS EMPLOYEE

            HEAVY RAIN IN HELENA VALLEY REPORTED TO NWS EMPLOYEE.
            RAIN IS CAUSING MINOR FLASH FLOODING IN THE AREA.

&&

COULSTON
Local storm report, Jul 13, 5:40 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
640 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             15 SSE ROCKY BOY        48.07N 109.63W
07/13/2011  E1.00 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            MOSTLY QUARTER TO HALF INCH HAIL BUT ALSO SOME ONE INCH
            HAIL. PERIODS OF HEAVY RAIN REPORTED AS WELL.

&&

GUSTAFSON
Local storm report, Jul 13, 5:41 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     15 SSE ROCKY BOY        48.07N 109.63W
07/13/2011  M46 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            46 MPH WIND GUST WITH THUNDERSTORM.

&&

GUSTAFSON
Special weather statement, Jul 13, 5:57 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
657 PM MDT WED JUL 13 2011

MTZ011-013-140145-
CHOUTEAU MT-HILL MT-
657 PM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HILL AND NORTHEASTERN
CHOUTEAU COUNTIES UNTIL 745 PM MDT...

AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF BOX ELDER...OR 16 MILES SOUTHWEST
OF HAVRE...MOVING NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAVRE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4856 11021 4857 10964 4821 10968 4819 10995
TIME...MOT...LOC 0057Z 176DEG 30KT 4840 10987

GUSTAFSON
Local storm report, Jul 13, 6:16 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
716 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             3 N BOX ELDER           48.36N 110.01W
07/13/2011  M1.75 INCH       HILL               MT   LAW ENFORCEMENT

            MONTANA HIGHWAY PATROL REPORTED GOLF BALL SIZED HAIL 3
            MILES NORTH OF BOX ELDER.

&&

COULSTON
Local storm report, Jul 13, 6:23 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
723 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       15 SSE ROCKY BOY        48.07N 109.63W
07/13/2011  M2.00 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            AT LEAST 2 INCHES OF RAIN FELL IN THE LAST HALF HOUR 2
            MILES NW OF WARRICK ON THE SOUTHERN SLOPES OF THE BEARS
            PAW MOUNTAINS. THE SPOTTERS RAIN GAUGE ONLY HOLDS 2
            INCHES AND IT WAS OVERFLOWING. HE ALSO THOUGHT THAT
            NEARBY CREEKS APPEARED TO BE RISING.

&&

COULSTON

The radar

The Great Falls radar (KTFX), 164 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Blaine

When
July 13, 6:54 PM MST to 11:51 PM MST
Where
Blaine County, Bear Paw to 3.45 mi S of Bear Paw
Cause
Heavy Rain
Reported by
Public
Coordinates
48.220, -109.500

Public reported flash flooding south of the Bears Paw Mountains due to a slow-moving thunderstorm. Radar indicated that up to 4 inches of rainfall were possible with the storm.

Flash Flood, Chouteau

When
July 13, 6:54 PM MST to 11:51 PM MST
Where
Chouteau County, Warrick to 7.25 mi ESE of Warrick
Cause
Heavy Rain
Reported by
Public
Coordinates
48.070, -110.620

Public reported flash flooding south of the Bears Paw Mountains due to a slow-moving thunderstorm. Radar indicated that up to 4 inches of rainfall were possible with the storm.

Flash Flood, Hill

When
July 13, 6:54 PM MST to 11:51 PM MST
Where
Hill County, 6.48 mi E of Box Elder to 5.59 mi N of Box Elder
Cause
Heavy Rain
Reported by
Public
Coordinates
48.331, -109.880

Public reported flash flooding south of the Bears Paw Mountains due to a slow-moving thunderstorm. Radar indicated that up to 4 inches of rainfall were possible with the storm.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370613, 370614, 370615.